What causes an antibiotic allergy?

Immune activation. The body recognizes foreign substances as invaders at time and will immunologically react against them. Antibiotics, especially in certain categories, will unite with bodily chemicals and become more likely to generate an immune response. When this happens, an allergy sets up. This would only be annoying except the reaction can be extreme and even shut down the lungs.

Related Questions

Does having an antibiotic drip while in labor cause antibiotic allergies in the baby being born?

No. There are several reasons why your doctor might recommend antibiotics in labor. This is common for gbs (group b strep) infections and if there is a concern for other infections during labor. The recommended antibiotics are safe and are not associated with allergies to medications later in life. Read more...
Antibiotics prevent. Antibiotics are given to help prevent transmitting a possible infection to the baby. The risks and benefits of all drugs given to a women who is pregnant need to be determined and discussed with her. Read more...
No. The antibiotics given are to prevent a horrible newborn infection called group b strep. This exposure is not associated with allergies as the children grow up. Read more...
Unlikely. There is no data which suggests that maternal antibiotics administered during labor predispose an infant to antibiotic allergy. Read more...
No. If anything, fetuses are more likely to tolerate substances that their mother received during pregnancy - not become allergic to them. Antibiotics in labor are a major progress in decreasing perinatal mortality and are vastly safer than risky for any given mother-infant pair. Having said that, allergic reactions are inherently unpredictable and poorly understood. Read more...
No. A child's immune system doesn't really "wake up" until several months after birth, so exposure to allergens in utero will not lead to specific allergies in the child. Read more...

What increases my risk of getting an antibiotic allergy?

Exposure = Risk. Inappropriate/excessive use of antibiotics has multiple potentially negative effects one of which is the increased risk of sensitization, allergy to the medication. Read more...

How do I know if I should be concerned about a possible antibiotic allergy?

Antbiotic allergy. After cessation of the antibiotic the reaction usually subsides. Occasionally medication is required for a severe reaction. You may require a different antibiotic to treat the infection. Read more...

I was diagnosed with an antibiotic allergies at a young age. Recent testing failed to prove if I'm really allergic. Can an oral challenge test help?

Drug allergy. Most of the time there is no true allergy to a certain drug, rather and adverse drug reaction interpreted as an allergy, yet we cannot speculate. I'm not sure what kind of allergy testing you had that failed, and why do you want to go for an oral challenge if there is a safer antibiotic alternative that you aren't allergic to. If necessary, consult an allergist,check aaaai.org for one in your area. Read more...

Can you test for antibiotic allergies?

Yes. Yes, however it is somewhat limited. The only fda approved antibiotic that we can skin test for is penicillin. It is tested in small amounts by scratch testing and then small amounts are injected, in increasing doses. Finally if these are negative a small oral dose is given. It is important to test for possible pencillin allergy as this is still an effective, inexpensive antibiotic. Read more...
Yes. But blood testing is not at all accurate. True testing requires a drug provocation challenge through an allergist trained in this method. Call the allergist you are seeing and find out if they do them, since many do not. Read more...

Antibiotic allergy or something else, if your rash comes 2 days after your last dose?

Delayed reaction. Some allergies may be of delayed onset. Also it's possible that another medication has combined with the first own to cause the symptoms. Last, sun exposure may cause skin changes while taking certain medications (photophobia). Read more...